Advanced Search
Article Contents
Article Contents

The Strauss conjecture on negatively curved backgrounds

  • * Corresponding author

    * Corresponding author

The second author was supported in part by NSF Grant DMS-1665373 and the first two authors were supported in part by a Simons Fellowship. The third author was supported in part by NSFC 11971428 and National Support Program for Young Top-Notch Talents

Abstract Full Text(HTML) Related Papers Cited by
  • This paper is devoted to several small data existence results for semi-linear wave equations on negatively curved Riemannian manifolds. We provide a simple and geometric proof of small data global existence for any power $ p\in (1, 1+\frac{4}{n-1}] $ for the shifted wave equation on hyperbolic space $ {\mathbb{H}}^n $ involving nonlinearities of the form $ \pm |u|^p $ or $ \pm|u|^{p-1}u $. It is based on the weighted Strichartz estimates of Georgiev-Lindblad-Sogge [9] (or Tataru [29]) on Euclidean space. We also prove a small data existence theorem for variably curved backgrounds which extends earlier ones for the constant curvature case of Anker and Pierfelice [1] and Metcalfe and Taylor [22]. We also discuss the role of curvature and state a couple of open problems. Finally, in an appendix, we give an alternate proof of dispersive estimates of Tataru [29] for $ {\mathbb H}^3 $ and settle a dispute, in his favor, raised in [21] about his proof. Our proof is slightly more self-contained than the one in [29] since it does not make use of heavy spherical analysis on hyperbolic space such as the Harish-Chandra $ c $-function; instead it relies only on simple facts about Bessel potentials.

    Mathematics Subject Classification: 35L71, 35L05, 58J45, 35B33, 35B45, 35R01, 58C40.


    \begin{equation} \\ \end{equation}
  • 加载中
  • [1] J.-P. Anker and V. Pierfelice, Wave and Klein-Gordon equations on hyperbolic spaces, Anal. PDE, 7 (2014), 953-995. 
    [2] J.-P. AnkerV. Pierfelice and M. Vallarino, The wave equation on hyperbolic spaces, J. Differential Equations, 252 (2012), 5613-5661.  doi: 10.1016/j.jde.2012.01.031.
    [3] J.-P. AnkerV. Pierfelice and M. Vallarino, The wave equation on Damek-Ricci spaces, Ann. Mat. Pura Appl. (4), 194 (2015), 731-758.  doi: 10.1007/s10231-013-0395-x.
    [4] N. Aronszajn and K. T. Smith, Theory of Bessel potentials. Ⅰ., Ann. Inst. Fourier, 11 (1961), 385-475.  doi: 10.5802/aif.116.
    [5] A. Borbély, On the spectrum of the Laplacian in negatively curved manifolds, Studia Sci. Math. Hungar., 30 (1995), 375-378. 
    [6] T. Cazenave, Uniform estimates for solutions of nonlinear Klein-Gordon equations, J. Funct. Anal., 60 (1985), 36-55.  doi: 10.1016/0022-1236(85)90057-6.
    [7] I. Chavel, Riemannian Geometry, volume 98 of Cambridge Studies in Advanced Mathematics, Cambridge University Press, Cambridge, second edition, 2006. A modern introduction. doi: 10.1017/CBO9780511616822.
    [8] J. Fontaine, A semilinear wave equation on hyperbolic spaces, Comm. Partial Differential Equations, 22 (1997), 633-659.  doi: 10.1080/03605309708821277.
    [9] V. GeorgievH. Lindblad and C. D. Sogge, Weighted Strichartz estimates and global existence for semilinear wave equations, Amer. J. Math., 119 (1997), 1291-1319.  doi: 10.1353/ajm.1997.0038.
    [10] R. T. Glassey, Existence in the large for $ \Box u = F(u)$ in two space dimensions, Math. Z., 178 (1981), 233-261.  doi: 10.1007/BF01262042.
    [11] R. T. Glassey, Finite-time blow-up for solutions of nonlinear wave equations, Math. Z., 177 (1981), 323-340.  doi: 10.1007/BF01162066.
    [12] C. R. Graham and M. Zworski, Scattering matrix in conformal geometry, Invent. Math., 152 (2003), 89-118.  doi: 10.1007/s00222-002-0268-1.
    [13] E. Hebey, Nonlinear analysis on manifolds: Sobolev spaces and inequalities, volume 5 of Courant Lecture Notes in Mathematics, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 1999.
    [14] F. John, Blow-up of solutions of nonlinear wave equations in three space dimensions, Manuscripta Math., 28 (1979), 235-268.  doi: 10.1007/BF01647974.
    [15] T. Kato, Blow-up of solutions of some nonlinear hyperbolic equations, Comm. Pure Appl. Math., 33 (1980), 501-505.  doi: 10.1002/cpa.3160330403.
    [16] M. Keel and T. Tao, Small data blow-up for semilinear Klein-Gordon equations, Amer. J. Math., 121 (1999), 629-669.  doi: 10.1353/ajm.1999.0021.
    [17] H. Lindblad and C. D. Sogge, Long-time existence for small amplitude semilinear wave equations, Amer. J. Math., 118 (1996), 1047-1135.  doi: 10.1353/ajm.1996.0042.
    [18] H. Lindblad and C. D. Sogge, Restriction theorems and semilinear Klein-Gordon equations in (1+3)-dimensions, Duke Math. J., 85 (1996), 227-252.  doi: 10.1215/S0012-7094-96-08510-5.
    [19] R. R. Mazzeo and R. B. Melrose, Meromorphic extension of the resolvent on complete spaces with asymptotically constant negative curvature, J. Funct. Anal., 75 (1987), 260-310.  doi: 10.1016/0022-1236(87)90097-8.
    [20] H. P. McKean, An upper bound to the spectrum of $\Delta $ on a manifold of negative curvature, J. Differential Geometry, 4 (1970), 359-366.  doi: 10.4310/jdg/1214429509.
    [21] J. Metcalfe and M. Taylor, Nonlinear waves on 3D hyperbolic space, Trans. Amer. Math. Soc., 363 (2011), 3489-3529.  doi: 10.1090/S0002-9947-2011-05122-6.
    [22] J. Metcalfe and M. Taylor, Dispersive wave estimates on 3D hyperbolic space, Proc. Amer. Math. Soc., 140 (2012), 3861-3866.  doi: 10.1090/S0002-9939-2012-11534-5.
    [23] J. Schaeffer, The equation $u_{tt}-\Delta u = |u|^p$ for the critical value of $p$, Proc. Roy. Soc. Edinburgh Sect. A, 101 (1985), 31-44.  doi: 10.1017/S0308210500026135.
    [24] A. G. Setti, A lower bound for the spectrum of the Laplacian in terms of sectional and Ricci curvature, Proc. Amer. Math. Soc., 112 (1991), 277-282.  doi: 10.1090/S0002-9939-1991-1043421-3.
    [25] T. C. Sideris, Nonexistence of global solutions to semilinear wave equations in high dimensions, J. Differential Equations, 52 (1984), 378-406.  doi: 10.1016/0022-0396(84)90169-4.
    [26] C. D. Sogge, Hangzhou Lectures on Eigenfunctions of the Laplacian, volume 188 of Annals of Mathematics Studies, Princeton University Press, Princeton, NJ, 2014. doi: 10.1515/9781400850549.
    [27] W. A. Strauss, Nonlinear scattering theory at low energy, J. Funct. Anal., 41 (1981), 110-133.  doi: 10.1016/0022-1236(81)90063-X.
    [28] R.t S. Strichartz, Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations, Duke Math. J., 44 (1977), 705-714.  doi: 10.1215/S0012-7094-77-04430-1.
    [29] D. Tataru, Strichartz estimates in the hyperbolic space and global existence for the semilinear wave equation, Trans. Amer. Math. Soc., 353 (2001), 795–807 (electronic). doi: 10.1090/S0002-9947-00-02750-1.
    [30] M. Taylor, Partial Differential Equations Ⅱ. Qualitative Studies of Linear Equations. Second Edition, Applied Mathematical Sciences, 116. Springer, New York, 2011.
    [31] C. Wang, Recent progress on the strauss conjecture and related problems, Scientia Sinica Mathematica, 48 (2018), 111-130. 
    [32] C. Wang and X. Yu, Recent works on the Strauss conjecture, In Recent Advances in Harmonic Analysis and Partial Differential Equations, volume 581 of Contemp. Math., pages 235–256, Amer. Math. Soc., Providence, RI, 2012. doi: 10.1090/conm/581/11497.
    [33] B. T. Yordanov and Q. S. Zhang, Finite time blow up for critical wave equations in high dimensions, J. Funct. Anal., 231 (2006), 361-374.  doi: 10.1016/j.jfa.2005.03.012.
    [34] Y. Zhou, Cauchy problem for semilinear wave equations in four space dimensions with small initial data, J. Partial Differential Equations, 8 (1995), 135-144. 
    [35] Y. Zhou, Blow up of solutions to semilinear wave equations with critical exponent in high dimensions, Chin. Ann. Math. Ser. B, 28 (2007), 205-212.  doi: 10.1007/s11401-005-0205-x.
  • 加载中

Article Metrics

HTML views(529) PDF downloads(226) Cited by(0)

Access History

Other Articles By Authors



    DownLoad:  Full-Size Img  PowerPoint